Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 15, NWS JSJ
NWS JSJ issued this severe thunderstorm warning at Sep 9, 2011, 2:22 PM CDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2011, 2:22 PM CDT (19:22 UTC)
- Expired
- Sep 9, 2011, 3:15 PM CDT
- In force
- 53 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
The radar
The San Juan radar (TJUA), 61 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
969 WUCA52 TJSJ 091922 SVRSJU PRC001-075-111-113-092015- /O.NEW.TJSJ.SV.W.0015.110909T1922Z-110909T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JUAN PR 322 PM AST FRI SEP 9 2011 THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADJUNTAS MUNICIPALITY IN PUERTO RICO... THIS INCLUDES THE CITY OF ADJUNTAS... JUANA DIAZ MUNICIPALITY IN PUERTO RICO... PENUELAS MUNICIPALITY IN PUERTO RICO... PONCE MUNICIPALITY IN PUERTO RICO... * UNTIL 415 PM AST * AT 311 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS AND SMALL HAIL. THIS STORM WAS LOCATED JUST MILES EAST OF ADJUNTAS AND MOVING WEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 1809 6674 1817 6673 1815 6654 1807 6655 TIME...MOT...LOC 1921Z 093DEG 9KT 1811 6659 $$ JJA/WS
1 follow-up statement
998 WWCA52 TJSJ 092012 SVSSJU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JUAN PR 412 PM AST FRI SEP 9 2011 PRC001-075-111-113-092018- /O.EXP.TJSJ.SV.W.0015.000000T0000Z-110909T2015Z/ ADJUNTAS PR-JUANA DIAZ PR-PONCE PR-PENUELAS PR- 412 PM AST FRI SEP 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR PENUELAS...PONCE...JUANA DIAZ AND ADJUNTAS MUNICIPALITIES WILL EXPIRE AT 415 PM AST...THE STRONG STORM THAT AFFECTED THIS AREA HAS MOVED AWAY...THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 1809 6674 1816 6673 1814 6653 1807 6655 TIME...MOT...LOC 2008Z 093DEG 9KT 1809 6674 $$ JJA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:58 PM CDT, 24 minutes earlier.
Area forecast discussion, Sep 9, 1:58 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
258 PM AST FRI SEP 9 2011
.SYNOPSIS...AT UPPER LEVELS...THE TUTT WILL RETREAT TO THE
NORTHEAST ONLY AS TROPICAL STORM MARIA PUSHES INTO ITS DOMAIN.
THIS WILL ALSO KEEP MARIA FROM STRENGTHENING SIGNIFICANTLY BEFORE
PASSING PUERTO RICO.
AT MID AND LOWER LEVELS...TROPICAL STORM MARIA WILL PASS OVER THE
U.S. VIRGIN ISLANDS SATURDAY AND SATURDAY NIGHT AND SPREAD RAIN
AND WINDS OVER MUCH OF THE SURROUNDING AREA. HIGH MOISTURE FROM
THE TAIL OF MARIA WILL CONTINUE OVER THE AREA THROUGH AT LEAST
WEDNESDAY.
&&
.DISCUSSION...AN AREA OF MODESTLY DRIER AIR HAS ENTERED THE AREA
KEEPING PRECIPITABLE WATER VALUES BELOW 2 INCHES IN SAN JUAN AND
BELOW 1.7 INCHES IN SAINT CROIX. EVEN THIS MOISTURE COUPLED WITH
SUNNY SKIES OVER PARTS OF PUERTO RICO HAS GENERATED STRONG
THUNDERSTORMS WITH TOPS AT OR ABOVE 50 THOUSAND FEET AND RADAR
INDICATIONS OF AT LEAST SMALL HAIL IN MARICAO AND SAN GERMAN AND
POSSIBLY SEVERE HAIL IN HORMIGUEROS AND CABO ROJO. THESE
THUNDERSTORMS ARE EXPECTED TO DISSIPATE AROUND SUNSET LEAVING ONLY
ISOLATED SHOWERS UNTIL THE FIRST RAIN BANDS OF MARIA ARRIVE. THE
MIMIC PRODUCT SHOWS VALUES OVER 2 INCHES MOVING WEST TO WEST
NORTHWEST AROUND THE CURRENT POSITION OF TROPICAL STORM
MARIA...WHICH AT 2 PM AST WAS LOCATED AT 14.3 NORTH 57.9 WEST.
THIS WOULD MAKE IT TO BE MOVING AT 14 MPH ON A HEADING OF 285
DEGREES. CURRENTLY THE TRAJECTORY TAKES THE CENTER OF THE STORM
EAST OF SAINT CROIX BUT WEST OF SAINT THOMAS...WITH THE STRONGEST
WINDS TO THE NORTHEAST. HOWEVER THERE IS STILL A MODERATE DEGREE
OF UNCERTAINTY AT PLAY THAT COULD SHIFT THIS TRACK SIGNIFICANTLY.
THEREFORE ALL RESIDENTS OF PUERTO RICO AND THE U.S. VIRGIN
ISLANDS SHOULD PREPARE FOR STRONG WINDS AND HEAVY RAINS WITH A
GOOD CHANCE FOR FLOODING. FOR MORE DETAILS ON MARIA PLEASE SEE THE
LATEST LOCAL STATEMENT ON TROPICAL STORM MARIA.
NO MATTER WHICH MODEL ONE IS INCLINED TO TRUST ALL INDICATE THAT A
MOIST AIR MASS WILL REMAIN OVER THE AREA AS TROPICAL STORM MARIA
PULLS MOIST AIR OVER PUERTO RICO AND THE U.S. VIRGIN ISLANDS
THROUGH AT LEAST WEDNESDAY. SIGNIFICANT RAINS ARE EXPECTED TO
CONTINUE THROUGH THAT TIME. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH MONDAY MORNING AT 8 AM...BUT COULD BE EXTENDED LATER IF
CONDITIONS WARRANT. FOUR TO EIGHT INCHES WITH ISOLATED AREAS OF
10 OR MORE INCHES ARE EXPECTED.PLEASE SEE THE WATCH FOR FURTHER
DETAILS.
&&
.AVIATION...PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS ALL TAF
SITES EXCEPT TEMPO MVFR CONDITIONS ARE POSSIBLE ACROSS TJBQ...TJMZ
AND POSSIBLY TJPS IN SHRA/TSRA TIL 09/22Z WITH MOUNTAIN
OBSCURATIONS. MARIA IS MOVING TOWARD THE WEST-NORTHWEST NEAR 14
MPH...22 KM/H. ON THE FORECAST TRACK...THE CENTER OF MARIA WILL
REACH OUR AREA BY SATURDAY NIGHT.
&&
.MARINE...SEAS WILL INCREASE TO BETWEEN 18 AND 24 FEET ON THE
NORTHEAST SIDE OF TROPICAL STORM MARIA...BUT WILL QUICKLY SUBSIDE
AFTER PASSAGE. 12 FOOT SEAS WILL EXTEND OUT 210 NAUTICAL MILES
FROM THE CENTER TO THE NORTHEAST AND 190 NM TO THE NORTHWEST. DUE
TO ITS ENTRANCE INTO THE CARIBBEAN...EVEN SEAS THERE AND IN THE MONA
PASSAGE COULD BE QUITE ROUGH. MARINERS ARE ADVISED TO SEEK SHELTER
IMMEDIATELY.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 80 89 76 88 / 30 90 90 80
STT 80 87 79 89 / 40 100 100 90
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...TROPICAL STORM WARNING FOR ALL OF PUERTO RICO.
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH MONDAY MORNING
FOR ALL OF PUERTO RICO.
VI...TROPICAL STORM WARNING FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
ISLANDS.
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH MONDAY MORNING
FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.
&&
25/12Hazardous weather outlook, Sep 9, 4:35 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 535 AM AST FRI SEP 9 2011 AMZ710>745-PRZ001>013-100945- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 535 AM AST FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY TROPICAL STORM MARIA IS EXPECTED TO APPROACH THE LOCAL REGION SATURDAY AND DIRECT EFFECTS INCLUDING WINDS AND RAINS FROM THE TROPICAL STORM SHOULD BE EXPECTED LATE ON SATURDAY AND EARLY ON SUNDAY. CURRENT FORECASTS SUGGEST THAT PUERTO RICO WILL BE DIRECTLY IN MARIAS PATH. RESIDENTS OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS SHOULD MAKE PREPARATIONS FOR TROPICAL STORM FORCE WINDS AND LOCAL FLOODING. PLEASE SEE TROPICAL STORM MARIA LOCAL STATEMENT FOR FURTHER DETAILS ON THOSE PREPARATIONS. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO CALL FOR LOCAL FLOODING AND WINDS REPORTS. AMZ715-725-VIZ001-002-100945- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 535 AM AST FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY TROPICAL STORM MARIA IS EXPECTED TO APPROACH THE LOCAL REGION SATURDAY AND DIRECT EFFECTS INCLUDING RAINS AND WINDS FROM THE TROPICAL STORM WILL ALSO BEGIN ON SATURDAY. CURRENT FORECASTS SUGGEST THAT THE TERRITORY WILL BE DIRECTLY IN MARIAS PATH. THEREFORE...A TROPICAL STORM WARNING HAS BEEN ISSUED FOR ALL OF THE U.S. VIRGIN ISLANDS. RESIDENTS IN THE U.S. VIRGIN ISLANDS SHOULD MAKE PREPARATIONS FOR TROPICAL STORM FORCE WINDS AND LOCAL FLOODING. PLEASE SEE TROPICAL STORM MARIA LOCAL STATEMENT FOR FURTHER DETAILS ON THOSE PREPARATIONS. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO CALL FOR LOCAL FLOODING AND WINDS REPORTS.
In the hours before
Special weather statement, Sep 9, 1:20 PM CDT, 1 hour 2 minutes before
PRC023-067-083-093-097-121-125-153-091915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
220 PM AST FRI SEP 9 2011
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 315 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
HORMIGUEROS...MARICAO...SABANA GRANDE...SAN GERMAN...YAUCO...LAS
MARIAS...CABO ROJO AND MAYAGUEZ
AT 213 PM AST...A STRONG THUNDERSTORM WAS MOVING WEST AT 20 MPH
ACROSS THESE MUNICIPALITIES. THIS THUNDERSTORM IS CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND SMALL HAIL.
JJASpecial weather statement, Sep 9, 1:22 PM CDT, 1 hour before
PRC023-067-083-093-097-121-125-153-091915-
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
220 PM AST VIERNES 9 DE SPETIEMBRE DE 2011
EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 3:15 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS
EN PUERTO RICO
HORMIGUEROS...MARICAO...SABANA GRANDE...SAN GERMAN...YAUCO...LAS
MARIAS...CABO ROJO Y MAYAGUEZ
A LAS 2:13 PM AST...UNA TRONADA FUERTE SE ESTABA MOVIENDO HACIA EL
OESTE A 20 MPH A TRAVES DE ESTOS MUNICIPIOS. ESTA TRONADA ES CAPAZ
DE PRODUCIR VIENTOS FUERTES EN RAFAGAS Y GRANIZOS PEQUENOS.Special weather statement, Sep 9, 2:03 PM CDT, 19 minutes before
PRC011-083-097-117-092000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
303 PM AST FRI SEP 9 2011
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 400 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
LAS MARIAS...MAYAGUEZ...RINCON AND ANASCO
AT 254 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ANASCO...MOVING WEST AT 15 MPH. THIS THUNDERSTORM
IS CAPABLE OF PRODUCING STRONG GUSTY WINDS AND SMALL HAIL.
JJASpecial weather statement, Sep 9, 2:18 PM CDT, 4 minutes before
PRC011-083-097-117-092000-
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
303 PM AST VIERNES 9 DE SPETIEMBRE DE 2011
EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 4:00 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS
EN PUERTO RICO
LAS MARIAS...MAYAGUEZ...RINCON Y ANASCO
A LAS 2:54 PM AST...EL RADAR DOPPLER INDICO UNA TRONADA FUERTE SOBRE
ANASCO...MOVIENDOSE HACIA EL OESTE A 15 MPH. ESTA TRONADA ES CAPAZ
DE PRODUCIR VIENTOS FUERTES EN RAFAGAS Y GRANIZOS PEQUENOS.The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 10:13 PM CDT | Tropical Storm Watch | JSJ | 13 hr | |
| Sep 9, 5:08 AM CDT | Tropical Storm Warning | JSJ | 71 hr | |
| Sep 9, 1:06 PM CDT | Flash Flood Watch | JSJ | 29 hr | |
| Sep 9, 1:56 PM CDT | Severe Thunderstorm Warning | JSJ | 42 min | |
| Sep 9, 2:06 PM CDT | Special Marine Warning | JSJ | 54 min |
Nearby
Severe Thunderstorm Warnings in Puerto Rico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.